Kansas, 2004Flooding in Kansas, June 21, 2004
June 21, 2004 · NWS DDC · 2 events in 2 counties and zones
2 flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 21, 1:54 AM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 21, 1:54 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
254 AM CDT MON JUN 21 2004
.DISCUSSION...
DAYS 1-2...
FORECAST CHALLENGES TODAY AND TONIGHT ARE CHANCES OF MORE
THUNDERSTORMS.
THE LARGE MCS IS MOSTLY GONE, HOWEVER A LINE OF TRAINING
THUNDERSTORMS HAS SET UP ALONG AN H85 FRONTAL BOUNDARY FROM
HAMILTON, GRANT, AND HASKELL COUNTIES. THERE HAS BEEN A SLOW DRIFT
SOUTHWARD, BUT VERY SLOW. MAY NEED TO ISSUE A FEW FLOOD WARNINGS IF
THEY PERSIST. OTHERWISE A COLD FRONT WILL MOVE INTO SOUTHWEST KANSAS
TODAY WITH HIGH DEWPOINTS IN NORTHEAST WINDS. UNSTABLE ATMOSPHERE
STILL AROUND SO WILL HAVE A 20 TO 40 POP TO COVER WITH THE HIGHEST
POP IN THE SOUTHWEST CWA. THEN TONIGHT ANOTHER SHORTWAVE COMES IN
UNDER NORTHWEST FLOW ALOFT, SO WILL GO WITH A 30 TO 40 POP TO COVER.
THE VORT AND PRECIP SHOULD END AROUND 12Z IN THE SOUTHEAST CORNER
NEAR MEDICINE LODGE. FOR TUESDAY AND TUESDAY NIGHT LOOK FOR PARTLY
CLOUDY TO MOSTLY CLEAR SKIES AS HIGH PRESSURE SETTLES IN. AS FOR
TEMPS CURRENT GRIDS LOOK GOOD, AND HAVE BUMPED UP HIGHS A BIT ON
TUESDAY.
DAYS 3-7...
A RATHER COOL PATTERN WILL CONTINUE THROUGH DAY 7 AS A STRONG
BLOCKING RIDGE WILL PERSIST ACROSS WESTERN CANADA, WITH VERY LOW
HEIGHTS OVER THE GREAT LAKES. A SOUTHERN BRANCH OF THE WESTERLIES
WILL COME ONSHORE INTO CALIFORNIA, WITH MID-UPPER LEVEL FLOW
UNDERCUTTING THE RIDGE AND PROGRESSING INLAND ACROSS THE SOUTHERN
ROCKIES. WHILE THE TEMPERATURE FCST IS RATHER STRAIGHTFORWARD, THE
PRECIP FCST IS VERY CHALLENGING. ORDINARILY WITH STRONG SFC RIDGING
OVER THE PLAINS WE WOULD EXPECT FAIR WEATHER. BUT, GIVEN THE
AFOREMENTIONED SOUTHERN BRANCH OF THE WESTERLIES, SOME WEAK LEE
TROUGHING IN THE LEE OF THE ROCKIES COULD ALLOW FOR MOISTURE
TRANSPORT UP THROUGH EASTERN NM AND EASTERN CO, AND THIS IS
FAVORABLE FOR MCS ACTIVITY ACROSS THE WESTERN HIGH PLAINS. WILL KEEP
THE PRECIP FCST AS IS FOR NOW, ESPECIALLY SINCE THE SURROUNDING
OFFICES ARE FAIRLY DRY, AND SINCE CONFIDENCE IS LOW. BUT LATER
SHIFTS MAY NEED TO ADD POPS IN THE WESTERN COUNTIES FOR THIS
WEEKEND. WEAK WESTERLY FLOW ACROSS THE ROCKIES SHOULD PERSIST
THROUGH DAYS 8-9, WITH A GRADUAL WARMUP. BUT A FEW THUNDERSTORMS
WILL STILL BE POSSIBLE IN THE MOISTURE CONVERGENT AREAS ALONG THE
SOUTHERN EDGE OF THE WESTERLIES. THERE IS STILL NO SIGN IN ANY OF
THE MODELS OF STRONG UPPER LEVEL RIDGING OVER THE CENTRAL AND
NORTHERN PLAINS, AND THIS IS WHAT WE WOULD NEED TO COMPLETELY SHUT
DOWN THE PRECIP.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 78 57 81 60 / 20 30 00 00
GCK 76 55 81 58 / 20 30 00 00
EHA 80 57 81 58 / 40 40 00 00
LBL 80 57 80 59 / 40 40 00 00
HYS 76 56 82 60 / 20 30 00 00
P28 82 60 82 63 / 20 40 00 00
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&
06/24
Hazardous weather outlook, Jun 20, 4:08 AM CST, 23 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
508 AM CDT SUN JUN 20 2004
KSZ030-031-043>046-061>066-074>081-084>090-211100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
508 AM CDT (408 AM MDT) SUN JUN 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.
.DAY ONE...TODAY AND TONIGHT
A WARM FRONT WILL MOVE INTO SOUTHWEST KANSAS THIS AFTERNOON.
ABUNDANT MOISTURE WILL BE AVAILABLE ALONG AND AHEAD OF THE WARM
FRONT AND THIS COMBINATION WILL PRODUCE SOME SEVERE THUNDERSTORMS
LATER THIS AFTERNOON AND INTO THE EVENING. THERE MAY ALSO BE A FEW
TORNADOS POSSIBLE ALONG THE WARM FRONT. A LARGE COMPLEX OF
THUNDERSTORMS WILL BECOME THE DOMINANT FEATURE BY LATER THIS EVENING
WITH A CHANCE OF LARGE HAIL AND VERY HEAVY RAINFALL. MOST OF THE
HEAVY RAINFALL WILL BE NORTH OF A LINE FROM GARDEN CITY TO PRATT WITH
1 TO 3 INCHES POSSIBLE IN LOCAL AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH MOST OF THE WEEK
WITH SCATTERED THUNDERSTORMS PRIMARILY DURING THE NIGHTTIME HOURS. A
FEW OF THESE THUNDERSTORMS COULD BE SEVERE. HAIL AND HIGH WINDS WILL
BE THE MAIN THREATS, ALTHOUGH HEAVY RAINFALL COULD PRODUCE LOCAL
FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND INTO
THE EVENING.
06
In the hours before
Local storm report, Jun 20, 9:48 PM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1048 PM CDT SUN JUN 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0913 PM TSTM WND GST INGALLS 37.83N 100.45W
06/20/2004 60 MPH GRAY KS BROADCAST MEDIA
&&
15Special weather statement, Jun 20, 10:36 PM CST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1136 PM CDT SUN JUN 20 2004
KSZ030-043>045-061>064-074>078-084>088-210500-
CLARK-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-KEARNY-LANE-
MEADE-MORTON-NESS-SCOTT-SEWARD-STANTON-STEVENS-TREGO-
1136 PM CDT (1036 PM MDT) SUN JUN 20 2004
...SEVERE THUNDERSTORM WATCH NUMBER 501 WILL BE ALLOWED TO EXPIRE AT
MIDNIGHT FOR PART OF SOUTHWEST KANSAS...
SEVERE THUNDERSTORMS WILL MOVE OUT OF THE WATCH AREA BY MIDNIGHT. A
FEW MORE THUNDERSTORMS ARE POSSIBLE BUT NOT EXPECTED TO BE SEVERE.
THE WATCH WAS FOR THE AREA WEST OF A LINE FROM WAKEENEY TO DODGE
CITY AND ASHLAND TO THE COLORADO BORDER.
06
Local storm report, Jun 20, 10:51 PM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1151 PM CDT SUN JUN 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 17 S MINNEOLA 37.20N 100.01W
06/20/2004 1.00 INCH CLARK KS LAW ENFORCEMENT
&&
MBLocal storm report, Jun 20, 11:06 PM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1206 AM CDT MON JUN 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1136 PM HAIL CEDAR BLUFF 38.78N 99.73W
06/20/2004 1.25 INCH TREGO KS CO-OP OBSERVER
&&
FINCHLocal storm report, Jun 20, 11:15 PM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
1215 AM CDT MON JUN 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0849 PM HAIL 4 SE MEADE 37.24N 100.29W
06/20/2004 0.75 INCH MEADE KS TRAINED SPOTTER
0850 PM HAIL 4 SE MEADE 37.24N 100.29W
06/20/2004 0.88 INCH MEADE KS TRAINED SPOTTER
0858 PM TSTM WND GST 10 S SYRACUSE 37.84N 101.75W
06/20/2004 75 MPH HAMILTON KS LAW ENFORCEMENT
70-80 MPH WINDS REPORTED
0900 PM TSTM WND GST SYRACUSE 37.98N 101.75W
06/20/2004 67 MPH HAMILTON KS MESONET
0905 PM NON-TSTM WND GST SYRACUSE 37.98N 101.75W
06/20/2004 67 MPH HAMILTON KS BROADCAST MEDIA
KSN WEATHER LAB PROVIDED DATA
0913 PM TSTM WND GST 17 WSW LAKIN 37.85N 101.55W
06/20/2004 67 MPH HAMILTON KS TRAINED SPOTTER
0913 PM TSTM WND GST INGALLS 37.83N 100.45W
06/20/2004 60 MPH GRAY KS BROADCAST MEDIA
0920 PM HAIL 17 S MINNEOLA 37.20N 100.01W
06/20/2004 1.00 INCH CLARK KS LAW ENFORCEMENT
0920 PM HAIL 17 S MINNEOLA 37.20N 100.01W
06/20/2004 1.00 INCH CLARK KS LAW ENFORCEMENT
1136 PM HAIL CEDAR BLUFF 38.78N 99.73W
06/20/2004 1.25 INCH TREGO KS CO-OP OBSERVER
&&
15Special weather statement, Jun 21, 2:00 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
300 AM CDT MON JUN 21 2004
KSZ031-046-065-066-079>081-089-090-210815-
BARBER-COMANCHE-EDWARDS-ELLIS-KIOWA-PAWNEE-PRATT-RUSH-STAFFORD-
300 AM CDT MON JUN 21 2004
...SEVERE THUNDERSTORM WATCH NUMBER 504 WILL BE ALLOWED TO EXPIRE
AT 3 AM...
ADDITIONAL SEVERE STORMS ARE NOT EXPECTED.
24
Flood, Haskell
- When
- June 21, 3:10 AM CST
- Where
- Haskell forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.562, -100.871 (the zone’s center; the record gives no point)
Street flooding was reported in Sublette and Satanta where water was curb-to-curb
Flood, Grant
- When
- June 21, 6:16 AM CST
- Where
- Grant forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.562, -101.308 (the zone’s center; the record gives no point)
Water was flowing over 7 mile road at a location 8 miles east of Ulysses
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, June 21, 2004$176 million · F1 · 79 events
- Rip Current in Guam, June 21, 20041 death · 1 event
- Tornado and Hail in Texas, June 21 to 22, 2004$3.8 million · F0 · 16 events
- Tornado and Hail in New Mexico, June 21, 2004$300,000 · F0 · 16 events
- Hail and Damaging Winds in Mississippi, June 21, 2004$70,000 · 1 in hail · 14 events
- Flash Flooding and Flooding in Oklahoma, June 21 to 24, 2004$50,000 · 1.75 in hail · 21 events
- Tornado and Flash Flooding in Texas, June 21, 2004$49,000 · F0 · 7 events
- Flash Flood in South Carolina, June 21, 2004$50,000 · 1 event
- Flash Flood in South Carolina, June 21, 2004$50,000 · 1 event
- Flash Flooding and Hail in Texas, June 21, 2004$20,000 · 1.75 in hail · 5 events
- Hail in Utah, June 21, 2004$24,000 · 0.01 in hail · 1 event
- Lightning Strike in Florida, June 21, 20042 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408024, 5408025.